Make your own free website on Tripod.com
If You Have No Gall Bladder

I'm adding this information to my site because I've had more than 20 years of this problem and hopefully I can save someone else from suffering so long. Here is what happened over the years.

When I was 32 years old I had to have my gall bladder removed. It was a rough surgery back then. I was in the hospital for 8 days and not allow to even get up to go to the bathroom for 5 days. Of course allot has changed since then, they now know you need to get up and start moving much sooner after most all surgeries. But it seems my heart had stopped during surgery and they were being very cautious. My recovery went well and I don't really remember any problems afterward. One year almost to the day later the trouble started. I had migraines from the age of 18 till after going through the change but I didn't know till they were gone what caused them...hormones. Anyway, I went to work one day and began to have a migraine. The lady I worked for had some Tylenol 3 and I took one. I knew almost immediately something was wrong. Within 30 minutes I began having terrible stomach spasms. I finally went to my doctor who tried several things to stop them to no avail. He was just about to admit me to the hospital when I mentioned that it felt just like a gall bladder attack but that I didn't have one anymore (new town and doctor). He knew immediately what it was and gave me a shot that stopped the spasms. He said that some people who had their gall bladders removed could never take codeine again. It would cause the gall bladder ducts (which aren't removed) to go into spasms. Over the years I would have the problem from time to time, maybe 2 or 3 times a year. So I knew something else was causing them but I never could figure out what it was. I would often have to go to the ER (since of course it usually happened at night *sigh*) and get a shot to stop the pain.

About a year after the Gastric Bypass Surgery I began to have these attacks much more frequently. They were more severe and lasted much longer. I also noticed that they were preceded by bouts of diarrhea about 10-12 hours earlier. Well, the way the hospitals work now I couldn't just go in and get a shot. You had to see an ER doctor and it would be at least $200 each time. It was happening every couple of weeks and it was getting very expensive. One day I started having the diarrhea and it just didn't stop. It would hit me an hour or so after I ate anything and it went on for several days. Plus I was having the spasms at least twice a day or night by this time. I called my Internist and she said I had Bile Salts Diarrhea and sent me a medication called Cholestyramine to be mixed in water or juice once a day. The Pharmacy insert said it was to lower cholesterol so I called to be sure it was the correct medicine. The Pharmacist said yes they did use it for bhe BSD also. Well it did the trick just using it 2 days. The doctor said to use it when I needed it. This was a big help when I would start the diarrhea however it didn't stop the spasms and they were becoming more frequent. I had noticed one night at the ER before getting the shot that I had the dry heaves and the pain stopped. A friend with a medical background told me that anything that interrupted the spasms, like hiccups or vomiting would stop them. This was a huge help because now I could just drink a glass of water quickly, make myself throwup and stop the spasms. Now, it just stopped that bout but sometimes the bouts would last from 3 to 5 hours. The spasms happen about every 10 to 20 mins for that 3-5 hrs. So I only made myself throwup if I just couldn't stand the pain. At least now I wasn't having to go to the ER. By the way I didn't mention, I don't have insurance so this was becoming very expensive.

One day while reading just what the gall bladder does I figured out why this problem had increased after the WLS surgery. Not having a gall bladder AND having 75cm of intestines removed means my body doesn't handle the bile salts well...it builds up. It helped knowing what was going on but I still didn't know what to do about it. UNTIL TODAY!! I was reading a book and my Mom came into the room and said, "Put that down and read this article in the paper. I think it might solve your problem." There is a regular column called The Family Doctor (Dr. Allen Douma). I'm going to type it all here so you can see if this pertains to you:

Dear Dr. Douma: I had irritable bowel syndrome for seven years with no success in treatment. Recently, I saw a specialist who asked me if I had had gallbladder surgery, which I had. He said some people have a problem after this surgery. He recommended Questran. I took this medication and all my problems resolved themselves. Have you heard of this approach? Could gall bladder problems be associated with chronic diarrhea, irritable bowel, etc?

Answer: I didn't find research in the current medical literature about the use of Questran to treat irritable bowel syndrome in people with their gallbladders removed. However, this approach makes sense for some people. Let me explain - and bear with me; some of this information is technical.

In the process of digestion, food containing rather complex molecules of fats, proteins and carbohydrates is broken down into simpler units. This is aided by bile entering the small intestine from the liver and gallbladder.

The gallbladder stores bile produced by the liver for use when the intestines are filled with food. But only about half of the bile produced by the liver between meals is stored in the gallbladder. The other half flows directly into the small intestine.

Although surgical removal of the gallbladder removes the storage place for half the bile produced, the body can compensate by having the liver produce more bile. However, excess bile in the intestine is thought to cause problems when there is no food to digest.

So some people have symptoms after gallbladder surgery. One condition is known as post-cholecystectomy (after gallbladder removal) diarrhea (PCD). Some of this conditions symptions are similar to those of irritable bowel syndrome, especially chronic diarrhea.

There is a simple, accurate and reliable test for differentiating between bile acid malabsorption and irritable bowel syndrome. This test should be considered for people with symptoms of IBS, especially those who have had their gallbladder removed. The test is called the SeHCAT (which stands for 23-selena-25-homotaurocholic acid test).

Questran (Cholestyramine) is usually recommended for treatment of elevated serum cholesterol, together with changes in diet.

It works like this: Questran resin absorbs and combines with bile acids in the intestines to form a chemical that is excreted in the feces. This loss of available bile acids leads to a decrease in LDL cholesterol (low density lipoprotein, the bad one). But Questran is also an effective treatment for bile acid malabsorption in people with PCD, because the absorption by Questran also reduces the amount of available bile acids that contributes to the bile acid malabsorption.

So I suspect that the specialist you saw recently performed the SeHCAT test as part of your workup and found that you had the bile acid malabsorption that at least contributed to your Irritable Bowel Syndrome-like symptoms.

I called my Pharmacist and asked if I could take the Questran on a regular basis, if there were any side effects or could it cause any problems. She looked it up on the computer and said that it was an older medication used to lower cholestrol and that those medicines were taken on a daily basis. So there was no reason I couldn't take it on a regular basis. It might cause constipation. So I thought maybe just take it every other day and see how that does....or every 3 days if I get constipated. She did say it was best to take it at meal time and be sure not to take any other medications for 2 hours afterward since it is a binding agent and would effect them being absorbed.

I'm sure you can imagine how this could greatly improve my life. Not only that it might stop the terrible spasms but the money it can save me *S*. When I was diagnosed with breast cancer in August the problem became much more frequent and severe. I'm sure due to the stress I was under. It finally lessened after about 2 months but it was really hard going through both of them at the same time.

I'm posting this information because I know allot of people who have the Weight Loss Surgery have to have their gall bladders removed. So if you ever find yourself having problems afterward with chronic diarrhea and or spasms you will know what to talk to your doctor about. If it helps anyone, Praise God!

Jerry

Powered by counter.bloke.com

Page setup 11/24/01